Pennsylvania, 2013Damaging Winds in Pennsylvania, August 22, 2013
August 22, 2013 · NWS PBZ · 2 events in 2 counties and zones
A few strong thunderstorms developed along a pre-frontal trough in the afternoon on August 22nd. While instability was present, shear was lacking, which lead to most storms remaining below severe thresholds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong thunderstorms developed along a pre-frontal trough in the afternoon on August 22nd. While instability was present, shear was lacking, which lead to most storms remaining below severe thresholds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 22, 1:03 PM EST, 55 minutes earlier.
Area forecast discussion, Aug 22, 1:03 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT THU AUG 22 2013
.SYNOPSIS...
SHOWERS WILL BE LIKELY AS A COLD FRONT CROSSES THE AREA THROUGH
FRIDAY MORNING.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS HAVE REALLY TAKEN THEIR TIME GETTING THEIR ACT TOGETHER.
SHOWERS HAVE FINALLY REDEVELOPED TO THE NORTH AND EAST OF
PITTSBURGH...WHILE LINE HAS GENERALLY HELD TOGETHER FROM THE
WESTERN LAKE ERIE SHORELINE AS IT MOVED INTO EASTERN OHIO AND THE
NORTHERN WEST VIRGINIA PANHANDLE. HAVE CHANGED POPS FOR TIMING OF
PRECIPITATION BASED ON RADAR TRENDS. THAT BEING SAID...AREAS SUCH
AS MERCER AND VENANGO COUNTY MAY REMAIN COMPLETELY DRY. THE LAST
FEW RUNS OF THE HRRR ATTEMPT TO HAVE ANOTHER LINE OF SHOWERS
DEVELOP ACROSS THE INTERSTATE 80 CORRIDOR WITH THE ACTUAL FRONTAL
PASSAGE LATE THIS AFTERNOON...BUT THE HRRR ALSO INDICATED THAT THE
CURRENT LINE OF SHOWERS WAS GOING TO HANG TOGETHER ALONG THE I-80
CORRIDOR WHICH DID NOT HAPPEN. HAVE STILL KEPT POPS GOING THROUGH
THE AFTERNOON HOURS IN ALL LOCATIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
SOUTHWARD IMPETUS FOR THE TRANSLATION OF THE FRONT SEEMS LIKE IT
SLOWLY FADES GOING INTO TONIGHT AND ESPECIALLY FRIDAY MORNING AS
THE MID-LEVEL FORCING ASSOCIATED WITH THE SYSTEM WILL HAVE ALREADY
SCREAMED EASTWARD INTO SOUTHERN QUEBEC AND MARITIME CANADA BY
FRIDAY MORNING. THIS LEAVES THE FRONT'S FORWARD PROGRESS TO SLOW
FAIRLY RAPIDLY AS IT STARTS TO LOSE DEFINITION THROUGH FRIDAY
MORNING. WITH THE FRONT HUNG UP...BOTH THE GFS AND NAM LIKE THE
IDEA OF RUNNING A SECONDARY VORT DOWN THE BOUNDARY LATE TONIGHT
INTO FRIDAY MORNING THAT MANAGES TO CLIP THE SOUTHERN AND
ESPECIALLY SOUTHEASTERN PORTIONS OF THE FORECAST AREA. DEEP LAYER
WESTERLY FLOW COMBINED WITH INSTABILITY AS WELL AS THE INTERACTION
WITH THE RIGHT ENTRANCE REGION OF THE UPPER JET THAT WILL BE
SITUATED OVER NORTHERN PENNSYLVANIA BY THAT TIME SHOULD ALLOW FOR
FAIRLY WIDESPREAD SHOWER DEVELOPMENT OVERNIGHT INTO FRIDAY MORNING
ACROSS THE SOUTHEASTERN ZONES. POPS WERE INCREASED SUBSTANTIALLY
IN THIS AREA TO ACCOUNT FOR BOTH LARGE SCALE AS WELL AS OROGRAPHIC
PRECIPITATION ENHANCEMENT.
BY FRIDAY AFTERNOON...EVEN THE LAGGARD MODEL SOLUTIONS PEEL LIFT
OFF TO THE EAST AND FINALLY ALLOW THE FRONT TO SAG SOUTH OF THE
AREA. DRIER AIR QUICKLY MOVES INTO THE REGION...AS SKIES SEEM TO
RAPIDLY CLEAR. MUCH COOLER CONDITIONS/CALMER CONDITIONS WILL
INFILTRATE THE AREA BY FRIDAY NIGHT WITH ABUNDANT SUNSHINE THROUGH
MOST OF THE WEEKEND.
THE ONLY POSSIBLE CAVEAT TO THE FORECAST LIES IN THE FACE THAT THE
MID AND UPPER RIDGE NEVER MANAGES TO MAKE ITS WAY ALL THE WAY
TOWARD OUR REGION. WITH A RIDGE AXIS GENERALLY WEST OF THE
MISSISSIPPI RIVER...AND OFF SHORE TROUGHING BECOMING SEMI-
RESIDENT...THAT LEAVES OUR REGION IN PERSISTENT NORTHWESTERLY
FLOW. THIS WILL KEEP TEMPERATURES LARGELY IN CHECK THROUGH THE
WEEKEND...BUT ALSO LEAVES THE DOOR OPEN TO CONVECTIVE DEVELOPMENT
THAT MAY MANAGE TO SQUEAK OVER THE RIDGE AXIS. PREVIOUS VERSIONS
OF THE DGEX/ECMWF DID TRY TO EDGE A BIT OF THIS ACTIVITY TOWARD
THE AREA INTO LATE SUNDAY. THE CURRENT RUNS DO NOT FAVOR THIS
SOLUTION...SO THE FORECAST WAS KEPT DRY THROUGHOUT THE
WEEKEND...HOWEVER POPS WERE ALLOWED TO BE NON-ZERO BY SUNDAY TO
ACCOUNT FOR THE EXCEEDINGLY SMALL SHOT AT A SHOWER BY LATE IN THE
DAY. HOWEVER...ALL IN ALL...A DRY AND FAIRLY SUNNY WEEKEND LOOKS
TO BE IN STORE ON ALL CURRENT GUIDANCE WITH TEMPERATURES TRENDING
TOWARD NORMAL. FRIES
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE MODELS AGREE THAT AN UPPER LEVEL RIDGE WILL BUILD OVER THE
CENTRAL PLAINS THROUGH THE LONG TERM. DESPITE THE CONSENSUS IN THE
OVERALL UPPER LEVEL PATTERN...THERE REMAINS INHERENT DIFFERENCES IN
SHORTWAVE TIMING AND PLACEMENT AS THE MODELS SUGGEST SEVERAL WAVES
WILL DROP THROUGH THE NORTHWEST FLOW OVER THE GREAT LAKES/OHIO
VALLEY. WITH THIS IN MIND...CONTINUED TO CARRY AT LEAST CHANCE
POPS THROUGH MUCH OF THE FORECAST PERIOD. DESPITE NORTHWEST
FLOW...BOTH TEMPERATURES AND DEWPOINTS SHOULD INCREASE THROUGH
MIDWEEK BRINGING A RETURN TO HOT AND HUMID CONDITIONS. FOR
NOW...MAINTAINED HIGHS JUST AT OR ABOVE SEASONAL AVERAGES.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VCTS IN THE TAFS AS THIN LINE OF SHOWERS AND SCATTERED
THUNDERSTORMS ASSOCIATED WITH A COLD FRONT CROSS THE REGION. THE
COLD FRONT COMPLETES PASSAGE ACRS THE UPR OH VLY EARLY TONIGHT BUT
DEWPOINTS WILL BE SLOW TO FALL SO EXPECT SOME MVFR RESTRICTIONS
DUE TO FOG/HAZE IN EARLY MORNING HOURS.
.OUTLOOK.../FRIDAY THROUGH MONDAY/...
GENERAL VFR CONDITIONS THROUGH THE WEEKEND.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 22, 2:00 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 AM EDT THU AUG 22 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-230700-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
300 AM EDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 12:25 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
125 PM EDT THU AUG 22 2013
PAZ015-016-221800-
CLARION PA-JEFFERSON PA-
125 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARION AND WESTERN
JEFFERSON COUNTIES...
AT 121 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF CLARION...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARION... LIMESTONE... SUMMERVILLE...
BROOKVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4123 7897 4101 7906 4113 7947 4130 7940
Special weather statement, Aug 22, 1:10 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT THU AUG 22 2013
PAZ029-221830-
WASHINGTON PA-
210 PM EDT THU AUG 22 2013
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL WASHINGTON COUNTY...
AT 208 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
WEST OF CANONSBURG TO ENTERPRISE TO 5 MILES WEST OF WASHINGTON...
MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
ENTERPRISE... WASHINGTON...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4023 8009 4013 8012 4012 8027 4019 8039
4023 8033 4028 8026
KRAMARSpecial weather statement, Aug 22, 1:16 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT THU AUG 22 2013
PAZ029-031-221845-
GREENE PA-WASHINGTON PA-
216 PM EDT THU AUG 22 2013
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GREENE AND
SOUTHWESTERN WASHINGTON COUNTIES...
AT 214 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTHWEST OF CLAYSVILLE TO DALLAS...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4011 8031 3996 8038 3994 8047 4002 8052
4011 8051
KRAMARSpecial weather statement, Aug 22, 1:26 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT THU AUG 22 2013
PAZ022-023-073-221900-
ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
226 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WESTMORELAND...
SOUTH CENTRAL ARMSTRONG AND SOUTHWESTERN INDIANA COUNTIES...
AT 226 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
APOLLO...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
VANDERGRIFT... LEECHBURG... APOLLO...
SALTSBURG...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4064 7922 4041 7930 4051 7967 4066 7961
KRAMAR
Special weather statement, Aug 22, 1:37 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT THU AUG 22 2013
PAZ029-031-221915-
GREENE PA-WASHINGTON PA-
237 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENE AND SOUTH
CENTRAL WASHINGTON COUNTIES...
AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF CLAYSVILLE...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
SWARTS... MARIANNA... WAYNESBURG...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4003 7999 3985 8018 4006 8044 4017 8030
Special weather statement, Aug 22, 1:50 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT THU AUG 22 2013
PAZ023-221915-
INDIANA PA-
250 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN INDIANA COUNTY...
AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF SALTSBURG...MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
HOMER CITY...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4060 7902 4041 7913 4050 7942 4062 7932
KRAMAR
Thunderstorm Wind, Indiana
- When
- August 22, 1:58 PM EST
- Where
- Indiana County, 0.87 mi NW of Jacksonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Department of Highways
- Coordinates
- 40.540, -79.290
State department of highways reported one tree down on Route 286 in Young Township.
Thunderstorm Wind, Westmoreland
- When
- August 22, 2:45 PM EST
- Where
- Westmoreland County, 0.69 mi N of (Lbe)latrobe Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.290, -79.400
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013$2.1 million · 56 kt wind · 7 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, August 22, 2013$85,000 · 3 events
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013$35,000 · 52 kt wind · 5 events
- Flood and Damaging Winds in Arizona, August 22, 2013$35,000 · 55 kt wind · 5 events
- Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013$20,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475433, 475434.